Universality of turbulent dispersion in a steady flow in an open channel

Strunin, D. V. (2011) Universality of turbulent dispersion in a steady flow in an open channel. Quarterly Journal of Mechanics and Applied Mathematics, 64 (2). pp. 197-214. ISSN 0033-5614


We construct a low-dimensional depth-averaged model of turbulent dispersion of tracers in an open channel flow. Two types of the average velocity profile are considered. One is the classical logarithmic profile, and the other is the power profile according to a different similarity hypothesis of the flow with respect to the non-dimensional distance from the wall. Our approach (a) combines the firm justification of the depth-averaging procedure by centre manifold theory and (b) embraces the essential connection between the velocity shear and turbulent diffusion. We deduce an advection–diffusion–dispersion equation for the depth-average concentration for each velocity profile. The equation represents a leading approximation of the transport equation for the tracer and is extendable to include higher-order spatial derivatives. The results for the two profiles are compared in the limit of very large Reynolds numbers.

Statistics for USQ ePrint 19448
Statistics for this ePrint Item
Item Type: Article (Commonwealth Reporting Category C)
Refereed: Yes
Item Status: Live Archive
Additional Information: Permanent restricted access to published version due to publisher copyright policy.
Faculty/School / Institute/Centre: Historic - Faculty of Sciences - Department of Maths and Computing
Date Deposited: 02 Aug 2011 05:33
Last Modified: 25 Aug 2014 04:09
Uncontrolled Keywords: turbulent dispersion; open channel flow; average velocity; classical logarithmic; depth-averaged models; depth-averaging; manifold theory; open channels; power profile; spatial derivatives; transport equation; turbulent diffusion; turbulent dispersion; velocity profiles; velocity shear
Fields of Research : 09 Engineering > 0915 Interdisciplinary Engineering > 091508 Turbulent Flows
01 Mathematical Sciences > 0102 Applied Mathematics > 010204 Dynamical Systems in Applications
01 Mathematical Sciences > 0102 Applied Mathematics > 010207 Theoretical and Applied Mechanics
Socio-Economic Objective: E Expanding Knowledge > 97 Expanding Knowledge > 970109 Expanding Knowledge in Engineering
E Expanding Knowledge > 97 Expanding Knowledge > 970101 Expanding Knowledge in the Mathematical Sciences
Identification Number or DOI: 10.1093/qjmam/hbr002
URI: http://eprints.usq.edu.au/id/eprint/19448

Actions (login required)

View Item Archive Repository Staff Only